Flood, Garrett
- When
- September 17, 9:00 PM EST to September 18, 12:00 AM EST
- Where
- Garrett forecast zone
- Reported by
- LAW ENFORCEMENT
A few roads were flooded near Grantsville.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A few roads were flooded near Grantsville. (IVAN)
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 12:39 PM EST, 8 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT FRI SEP 17 2004
.AVIATION...
IFR TO MVFR DOMINATE FIRST 12 HOURS AS REMNANTS OF IVAN CONT TO
MEANDER SLOWLY NE THRU THE APPLCHS.
&&
.SHORT TERM (TODAY THROUGH SUNDAY)...
WILL MAINTAIN FLOOD WATCH AS RAIN CONTINUES TO MOVE ACROSS AREA.
BAND OF HEAVIEST RAINFALL FROM ZZV TO PIT AND EXTENDING TO DUJ. DRY
SLOT IN THE SOUTHEAST BUT HAS SYSTEM TRACKS NORTHEAST. AND WITH
HEATING SHOULD FILL IN AND ALSO THE HEAVY RAIN BAND SLOWLY SHIFTS
EASTWARD INTO THE CENTRAL AND EASTERN SECTIONS OF OUR CWA. FFA FOR
ENTIRE AREA LOOKS GOOD ATTM. MANY REPORTS OF 3 TO 4 INCHES IN THE
BAND CURRENTLY. BY MIDNIGHT HEAVIER RAINS SHOULD BE TRACKING
EASTWARD. WESTERN MOST ZONES WILL LIKELY MIX WITH WITH DRIZZLE.
GUIDANCE HAS NORTHERLY WINDS INCREASING TONIGHT AND SATURDAY.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE BUILDS IN FOR SUNDAY AND SUNDAY NIGHT WITH NEXT
CHC FOR RAIN NOT UNTIL MID WEEK ON RETURN SOUTHWEST FLOW.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH SATURDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
SATURDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029>032 THROUGH SATURDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 232 PM EDT FRI SEP 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-180903- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 232 PM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND CREEKS. A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING. HEAVY RAIN WILL FALL OVER THE AREA TODAY AND TONIGHT FROM THE REMNANTS OF HURRICANE IVAN. THE POTENTIAL FOR 3 TO 6 INCHES OF RAIN IN SOME LOCATIONS WILL CAUSE FLOODING. THE STREAMS AND CREEKS WILL BE THE FIRST TO RISE OVER THEIR BANKS FOLLOWED BY THE RIVERS. PONDING OF WATER ON ROADWAYS WILL ALSO OCCUR WHERE RAINFALL IS ESPECIALLY HEAVY. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND CREEKS. A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. PLEASE REPORT RAINFALL AMOUNTS OF ONE INCH AND EVERY HALF INCH THEREAFTER. ALSO REPORT ANY FLOODING OR HIGH WATER LEVELS ON STREAMS AND RIVERS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0538 PM FLOOD 7 N BROOKVILLE 41.26N 79.08W
09/17/2004 JEFFERSON PA SKYWARN SPOTTER
ROADS FLOODED. 3.3 INCHES OF RAIN.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0534 PM FLOOD 1 SW APOLLO 40.57N 79.58W
09/17/2004 WESTMORELAND PA SKYWARN SPOTTER
ROADS FLOODED.
0606 PM FLOOD 1 S TARENTUM 40.59N 79.76W
09/17/2004 WESTMORELAND PA SKYWARN SPOTTER
FREEPORT RD FLOODING. PEOPLE BEING EVACUATED.
&&
TRRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 738 PM EDT FRI SEP 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032- WVZ001>004-012-021>023-041-180228- ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH- COSHOCTON OH-FAYETTE PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV- HARRISON OH-JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV- MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV- TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND PA-WETZEL WV- 738 PM EDT FRI SEP 17 2004 ...GUSTY WINDS TONIGHT... NOAA NATIONAL WEATHER SERVICE SAYS BEWARE OF WIND GUSTS OVER 40 MPH TONIGHT AS THE REMNANTS OF IVAN BEGIN TO MOVE OUT OF THE UPPER OHIO VALLEY. THESE GUSTY WINDS CAN CAUSE TREES ON THE SOGGY GROUND TO FALL DOWN. THIS CAN RESULT IN ADDITIONAL POWER OUTAGES. STAY TUNED FOR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD INDIANA 40.62N 79.16W
09/17/2004 INDIANA PA SKYWARN SPOTTER
NUMEROUS COUNTIES CLOSED BY FLOODING. AT ONE HOUSE IN
CENTRE TWP...BASEMENT WALL CAVED IN. INDIANA PA MEASURED
3.5 INCHES OF RAIN.
&&
TRRPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD INDIANA 40.62N 79.16W
09/17/2004 INDIANA PA SKYWARN SPOTTER
NUMEROUS ROADS CLOSED BY FLOODING. AT ONE HOUSE IN
CENTRE TWP...BASEMENT WALL CAVED IN. INDIANA PA
MEASURED 3.5 INCHES OF RAIN. CORRECTED 2ND WORD.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 927 PM EDT FRI SEP 17 2004 PAZ007>009-013>016-020>023-029>032-WVZ001>004-180246- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CLARION PA- FAYETTE PA-FOREST PA-GREENE PA-HANCOCK WV-INDIANA PA-JEFFERSON PA- LAWRENCE PA-MARSHALL WV-MERCER PA-OHIO WV-VENANGO PA-WASHINGTON PA- WESTMORELAND PA- 927 PM EDT FRI SEP 17 2004 ...DANGEROUS FLOODING AND STRONG WINDS CONTINUE ACROSS THE REGION... A SWATH OF MODERATE TO HEAVY RAIN CONTINUES ACROSS VENANGO, BUTLER, BEAVER, ALLEGHENY, WASHINGTON, AND GREENE COUNTIES IN PENNSYLVANIA AND HANCOCK, BROOKE AND OHIO COUNTIES IN WEST VIRGINIA. MORE AREAS OF HEAVY RAIN WERE ACROSS WESTMORELAND, ARMSTRONG, FAYETTE AND INDIANA COUNTIES. THE RAIN WAS SLOWLY ENDING FROM THE WEST AND SHOULD START TO DIMINISH ACROSS THE NORTHERN PANHANDLE OF WEST VIRGINIA BETWEEN 1000 PM AND 1100 PM. THE RAIN WILL BE DIMINISHING ACROSS WESTERN PENNSYLVANIA BETWEEN 1100 AM AND 100 AM. BE ALERT, DANGEROUS FLOODING CONTINUES ACROSS MANY AREAS. HUNDREDS OF ROADS ARE FLOODED OR CLOSED. ALMOST EVERY SMALL STREAM AND CREEK IS OUT OF ITS BANKS. IN ADDITION, WINDS CONTINUE TO GUST TO 25 MPH TO 35 MPH WITH EVEN SOME HIGHER GUSTS TO 40 MPH OR 50 MPH IN SOME LOCATIONS. EXPECT SOME DOWNED TREES AND SPORADIC POWER OUTAGES. REMEMBER, NEVER DRIVE ACROSS ANY FLOODED ROADWAY. BE ALERT FOR RISING AND SWIFTLY MOVING WATER. A WIND ADVISORY CONTINUES UNTIL 400 AM SATURDAY MORNING. ALSO, FLOOD WARNINGS CONTINUE FOR MANY COUNTIES UNTIL 1000 AM SATURDAY MORNING.$$
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422655.